Virginia, 2012Strong Wind in Virginia, February 24, 2012
February 24, 2012 · NWS AKQ · 1 event in 1 county or zone
Strong winds knocked down a tree which struck and killed a man in Goochland county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds knocked down a tree which struck and killed a man in Goochland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 24, 12:41 PM EST, 19 minutes earlier.
Area forecast discussion, Feb 24, 12:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1241 PM EST FRI FEB 24 2012
.SYNOPSIS...
A STRONG COLD FRONT CROSSES THE AREA THIS AFTERNOON AND EARLY
EVENING. HIGH PRESSURE BUILDS IN FROM THE WEST DURING THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
QUICK UPDATE TO ACCOUNT FOR THE CURRENT CONDITIONS (MORE SUN AND
HIGHER TEMPS). WILL BE APPROACHING RECORD HIGHS SOON AS READINGS
ARE QUICKLY APPROACHING THE LOWER 80S. (ORF HAS ALREADY TIED
RECORD). WARM FRONT LIFTING NORTH OF FA ATTM WITH TEMPS EXPECTED
TO JUMP SOME 10-15 DEGREES ACROSS THE LOWER MD EASTERN SHORE NEXT
HR OR SO.
PVS DSCN:
STAGE IS SET FOR A RATHER ACTIVE AFTERNOON AHEAD AS STRONG COLD
FRONT CROSSES THE REGION. CURRENTLY LOOKING AT 2 AREAS OF
CONVECTION...FIRST ONE IS THE LINEAR LINE DEVELOPING ACROSS W
VA/ON S INTO ERN TN. SHORT RANGE MODELS ACTUALLY WEAKEN THIS LINE
NEXT FEW HOURS THEN REGENERATES OF MTS AND INTO THE WRN AKQ
COUNTIES AFTER 18Z...THEN TRACK IT E ACROSS THE AREA INTO THE
EARLY EVENING HOURS EXITING THE COAST JUST AFTER 00Z. SECOND AREA
OF CONVECTION IS COMING NE FROM GA AND S CAROLINA. QUESTION IS
WHETHER THE SOUTHERN CONVECTION CONTINUES AT ITS CURRENT INTENSITY
OVER THE NEXT FEW HOURS OR WEAKENS A BIT OR DOES IT ROB MOISTURE
FURTHER TO THE N ALONG THE ACTUAL COLD FRONT?
SPC HAS UPGRADED THE SERN HALF OF FA INTO MODERATE RISK TODAY WITH
AN AREA OF SLGHT RISK ELSEWHERE. MAIN THREAT WILL BE DAMAGING WINDS
AS THE LINE OF CONVECTION CROSSES THE FA. ISOLATED TORNADOES ARE
POSSIBLE ACROSS SERN VA/ NE NC AS THAT IS WHERE THE BEST INSTABILITY
AND SHEAR IS FORECASTED.
WIND WISE...DECIDED TO HOLD OFF WITH ANY WIND ADVISORY ATTM. 12Z
SOUNDINGS SHOW INVERTED V AT RIC AND ORF AND SHOW SUSTAINED WINDS
AND GUSTS OUT AHEAD OF THE CONVECTION REMAINS AOB 40 MPH. STRONGEST
WIND GUSTS (AOA 60 MPH) ARE POSSIBLE WITH THE CONVECTION LATER THIS
AFTERNOON...WHICH WOULD BE HANDLED WITH WARNINGS.
WITH A FEW MORE HOURS OF SUNSHINE..TEMPS WILL JUMP TO NEAR 80 MOST
LOCATIONS. EXCEPTION BEING ACROSS NORTHERN MOST COUNTIES WHERE TEMPS
SHOULD QUICKLY JUMP INTO THE 60S AND 70S NEXT FEW HOUS AS WARM FRONT
MOVES NORTHWARD.
BUMPED UP POPS A BIT BASED ON LATEST RADAR TRENDS AND FORECASTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
CDFNT CLRS THE CWA B4 MIDNGT. STRONG LLVL CAA RETURNS TEMPS BACK
CLOSER TO NRML. AMS TO BCM VRY DRY W/ DWPNTS FALLING INTO THE
TEENS BY SAT. THAT VRY DRY AIR...ALG W/ GUSTY WNW WNDS (TO 30-35
MPH) PSBLY ENHANCES FIRE DANGER. SFC HI BUILDS RIGHT OVR THE AREA
ON SUN BRINGING DRY AND SEASONABLE CONDS (ALG W/ NOTICEABLY LESS
WND).
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SURFACE HIGH PRESSURE MOVES OUT TO SEA SUNDAY NIGHT AND WESTERLY
FLOW DEVELOPS ALOFT. LONG RANGE MODELS ARE IN GENERAL AGREEMENT
REGARDING LONGWAVE FEATURES THROUGH MONDAY. SOME MOISTURE COULD MOVE
AROUND A 700 MB HIGH CENTERED OVER THE CARIBBEAN...BRINGING
PRECIPITATION TO THE REGION LATE MONDAY NIGHT. ALTHOUGH SMALLER
SCALE FEATURES ARE STILL UNRESOLVED BETWEEN MODELS BEYOND
MONDAY...PRECIP IS PROGGED TO OVERSPREAD THE MID ATLANTIC TUESDAY
THROUGH AT LEAST MID WEEK.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
GUSTY SW WINDS (TO AROUND 30 KNOTS) WILL PREVAIL AT THE TAF SITES
THROUGH FRIDAY AFTN. A WARM FRONT IS IN THE PROCESS OF MOVING
THROUGH THE SBY AREA AND CONDITIONS WILL IMPROVE THERE BY AROUND 19Z
ALONG WITH A SHIFT IN THE WIND TO SW.
A STRONG COLD FRONT WILL APPROACH THE AREA FROM THE MOUNTAINS. TSTMS
WILL DEVELOP FROM THE S AND W AND WILL MOST LIKELY IMPACT THE TAF
SITES AFT 21-22Z FOR A PERIOD OF AROUND 3 HOURS. LEFT PREDOMINANT
TSTMS OUT OF THE TAFS AT RIC/SBY DUE TO POPS BEING UNDER 50 PERCENT.
WILL UPDATE IF NEEDED. THOSE LOCATIONS TO THE SOUTHEAST...PHF ORF
AND ECG HAVE A VERY HIGH CONFIDENCE LEVEL FOR TSTMS AND INCLUDED
THEM IN THE PREDOMINANT GROUP. WILL UPDATE IF STRONG OR SEVERE TSTMS
ARE EXPECTED. INCLUDED TSTMS FROM 21-00Z AT ECG AS TSTMS FROM ERN
NORTH CAROLINA SPREAD NORTH. MORE TSTMS WILL BE PSBL LATER IN THE
EVENING (TIL AROUND 03Z) AS THE COLD FRONT APPROACHES FROM THE WEST.
THE COLD FRONT WILL SHIFT WINDS TO W/NW AND CLEAR THE SKIES. WITH
PLENTY OF PRESSURE GRADIENT STILL AROUND...WINDS ARE EXPECTED TO
REMAIN GUSTY OVERNIGHT AT SBY. OTHERWISE...WINDS WILL GUST TO
AROUND 25-30 KNOTS BEGINNING LATE SATURDAY MORNING.
OUTLOOK...DRY/VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY. THERE
WILL BE A CHANCE FOR RAIN AND LOWER CONDITIONS ON WEDNESDAY.
&&
.MARINE...
S-SW WINDS WILL CONTINUE TO INCREASE OVER THE MARINE AREAS THROUGH
THE MORNING HOURS SO WILL MAINTAIN CURRENT SCA HEADLINES. A STRONG
COLD FRONT WILL MOVE EASTWARD TODAY AND IS EXPECTED TO MOVE OVER THE
WATERS LATE THIS AFTERNOON/EVENING. AHEAD OF THE COLD FRONT...WINDS
WILL STAY OUT OF THE SW AND INTENSIFY TO ROUGHLY 20 TO 25 KT BY
EARLY AFTERNOON. A PERIOD OF SHOWERS AND STRONG THUNDERSTORMS IS
EXPECTED WITH THE COLD FRONTAL PASSAGE LATE TODAY INTO THIS EVENING.
BEHIND THE FRONT...COLDER AIR WILL MOVE IN FROM THE NORTHWEST TONIGHT
AND SATURDAY WITH SURFACE WINDS TURNING TO THE WNW. SOLID SCA
CONDITIONS ARE EXPECTED TO CONTINUE BEHIND THE FRONT INTO SATURDAY
NIGHT.
A PERIOD OF GALE FORCE WINDS APPEARS LIKELY OVER THE COASTAL WATERS
NORTH OF CAPE CHARLES LIGHT FROM THIS EVENING THROUGH MID-MORNING
SATURDAY SO HAVE EXPANDED THE PREVIOUS GALE WARNING. OVER THE
CHESAPEAKE BAY...GUIDANCE IS HINTING AT A SMALL WINDOW FOR GALES
TONIGHT BUT CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE ATTM. THE CAVEAT
TO GALE FORCE WINDS OCCURRING IS WIND DIRECTION...WHICH WILL BE MORE
W-WNW DURING THE PERIOD OF STRONGEST WINDS AND IS NOT A PREFERRED
ORIENTATION TO ENHANCE WINDS DOWN THE FETCH OF THE BAY.
HIGH PRESSURE RETURNS ON SUNDAY THUS IMPROVING CONDITIONS ACROSS ALL
AREA WATERS THROUGH MONDAY.
&&
.CLIMATE...
RECORD HIGH TEMPS TODAY...
RIC 82/1985
ORF 80/1985
SBY 75/1985
ECG 79/1985
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR ANZ630>634-656-
658.
GALE WARNING UNTIL 10 AM EST SATURDAY FOR ANZ650-652-654.
&&
SYNOPSIS...ALB
NEAR TERM...MPR
SHORT TERM...ALB
LONG TERM...BMD
AVIATION...LSA
MARINE...JDM
CLIMATE...Hazardous weather outlook, Feb 24, 10:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1010 AM EST FRI FEB 24 2012
MDZ021>025-VAZ048-049-060>086-090-091-099-100-251515-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-
ACCOMACK-NORTHAMPTON VA-
1010 AM EST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SOUTHWEST WINDS WILL GUST TO 30 TO 40 MPH TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED AS A STRONG COLD FRONT CROSSES THE
AREA THIS AFTERNOON INTO EARLY EVENING. THERE IS A SLIGHT RISK OF
SEVERE WEATHER FROM ANY OF THE SHOWERS OR STORMS. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WEST TO NORTHWEST WINDS WILL BECOME GUSTY TO 30 TO 35 MPH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ650-652-654-251515-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
1010 AM EST FRI FEB 24 2012
...GALE WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ630>634-656-658-251515-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1010 AM EST FRI FEB 24 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
NCZ012>017-030>032-102-VAZ087>089-092>098-251515-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GREENSVILLE-SUSSEX-
SURRY-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1010 AM EST FRI FEB 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SOUTHWEST WINDS WILL GUST TO 30 TO 40 MPH TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED AS A STRONG COLD FRONT CROSSES THE
AREA THIS AFTERNOON INTO EARLY EVENING. THERE IS A MODERATE RISK
OF SEVERE WEATHER FROM ANY OF THE SHOWERS OR STORMS. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WEST TO NORTHWEST WINDS WILL BECOME GUSTY TO 30 TO 35 MPH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ALEXANDER
Strong Wind, Goochland
- When
- February 24, 1:00 PM EST
- Where
- Goochland forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.722, -77.916 (the zone’s center; the record gives no point)
A landscaper was killed when struck by dead tree, which fell as he worked on a job site on Hill Point Road in the Lower Tuckahoe subdivision.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, February 24, 2012$592,000 · EF2 · 11 events
- Cold in Illinois, February 24, 20121 death · 1 event
- Rip Current in California, February 24, 20121 death · 1 event
- High Wind in Ohio, February 24, 2012$1.1 million · 50 kt wind · 24 events
- Damaging Winds in Maryland, February 24, 2012$1.1 million · 74 kt wind · 2 events
- Hail and Damaging Winds in Georgia, February 24, 2012$500,000 · 1.75 in hail · 8 events
- High Wind in New York, February 24 to 25, 2012$425,000 · 58 kt wind · 9 events
- Tornado and Damaging Winds in South Carolina, February 24, 2012$128,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, February 24 to 25, 2012$125,000 · 16 events
- Hail and Damaging Winds in Georgia, February 24, 2012$210,000 · 1.75 in hail · 5 events
- High Wind in Pennsylvania, February 24, 2012$150,000 · 50 kt wind · 3 events
- High Wind in Pennsylvania, February 24, 2012$100,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366667.